Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Suffering fromLoss of appetite, discharge from eyes. Have Acute myeloid leukemia. Taking hydroxyurea. Will leukemic cells attack heart and brain muscles?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
In Acute Myeloid Leukemia, can the leukemic cells attack the heart muscle? I've read that they attack various parts of the body.
Posted Sun, 22 Apr 2012 in Blood Disorders
Follow-up: Suffering fromLoss of appetite, discharge from eyes. Have Acute myeloid leukemia. Taking hydroxyurea. Will leukemic cells attack heart and brain muscles? 1 hour later
Things that have happened recently..... thick, dark yellowish grainy substance came from the corners of the eyes.

thick, scab-like flesh-colored "growths" formed on top of scalp.

Loss of appetite for last 6 weeks.

Acute myeloid leukemia diagnosed after 11 years of polycythemia vera, and hydroxyurea prescribed for 10 years.

My question: Can those white leukemic cells attack the heart muscle and the brain?
Answered by Dr. Robert Galamaga 5 hours later
Hello and thanks for the query.

Your question is a good one and I will work on providing you with some good information and recommendations.

Acute myeloid leukemia can be a very rapidly progressive illness. in the process of rapid division the leukemia cells can invade many different parts of the body. It is not necessarily that the cells are attacking the body but they are so numerous that they start to infiltrate different parts of the body.

These leukemic cells can infiltrate the skin as well as joints as well as the central nervous system through the spinal fluid. It is conceivable that the leukemic cells could also infiltrate the heart muscle. again these cells do not necessarily attack the body but they do infiltrate these areas which can cause dysfunction.

Acute myeloid leukemia is a very difficult disease to treat. Generally this involves high-dose chemotherapy. In a patient who is above the age of 80 the oncologist may recommend a more gentle therapeutic option. Chemotherapy can be very debilitating and does put a patient at significant risk for the development of serious infections.

I thank you again for submitting your question. I can appreciate your dealing with a very stressful situation. If there are any additional concerns you would like to discuss I would be happy to address them here.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor